Tennessee, 2022

Hail in Tennessee, May 21, 2022

May 21, 2022 · NWS MRX · 3 events in 3 counties and zones

Scattered storms developed in the mountains and foothills of northeast Tennessee in the afternoon. A few of the storms produced large hail to the size of quarters as they tracked northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered storms developed in the mountains and foothills of northeast Tennessee in the afternoon. A few of the storms produced large hail to the size of quarters as they tracked northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 21, 2:36 PM EST, 39 minutes earlier.

Area forecast discussion, May 21, 2:36 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
336 PM EDT Sat May 21 2022

.SHORT TERM (Tonight and Sunday)...

A tale of two convective features.

High pressure off the southeast coast has us under a southerly
fetch of tropical moisture. A weak disturbance rotating northward
through western NC has been the focus of the quasi-organized
mountain convection this afternoon, and this will generally move
northward with the disturbance. Much of this convection will move
out of the area through sw VA this evening.

Meanwhile, a convective system along a frontal boundary toward
the Mississippi River this afternoon will move eastward and enter
the Plateau areas before 12Z Sunday morning. This front and precip
area will continue to slowly encroach into our area Sunday, and
hopefully end up justifying the 80% POPs for Sunday for most areas
before 00Z that evening. Many locales across our region could use
the rain.

GC

.LONG TERM (Sunday Night through Saturday)...

Key Messages:

1. Showers and storms are likely Sunday night into Monday with a
cold front moving through Sunday night, possibly stalling over the
area Monday.

2. Deep southerly flow continues Tuesday through Friday, with a
chance of showers and thunderstorms. An approaching trough will
enhance rain chances especially Thursday with some locally heavy
rain possible.

Discussion:

A cold front with showers and thunderstorms is expected to be moving
east of the forecast area Sunday evening with the showers and
thunderstorms lingering over the eastern and southern sections. Some
possible heavier rainfall there with training of cells possible. A
chance of showers lingers overnight. Lows will be mild and in the
lower to mid 60s but cooler in the extreme north. Monday models want
to show some redevelopment across the forecast area with more
scattered showers and storms. NAM model forms another surface low
along the front to the southwest of east Tennessee and the front
will likely shift north as a warm front. This may enhance
precipitation. Have rain chances still likely over most of the
forecast area until Monday evening. Temperatures will be cooler too
mostly lower to mid 70s with cloud cover and more precipitation.

Monday night and Tuesday a continued southerly flow with higher
pressure to the east and more scattered showers and storms are
expected. Tuesday night and Wednesday the deep southerly flow
continues with diurnal showers and storms. Lower pressure with
developing system moves from the southern Plains into the Mid
mississippi Valley by late Wednesday with trailing front moving into
west Tennessee. Once again Wednesday night and Thursday expect
increasing southerly flow with numerous showers and thunderstorms
which may become strong to severe and produce periods of heavy
rainfall, especially Thursday. The cold front will move east of the
Appalchians Thursday night. Improving conditions but some lingering
moisture Friday. A chance of showers still possible and highs mostly
lower to mid 70s. Higher pressure to build in late Friday and Friday
night. Lows will drop into the 50s early Saturday. Expect clearing
skies Saturday with a low chance for precipitation to end the
extended forecast. Highs Saturday will be near seasonal normals.

TD

&&

.AVIATION...
18Z TAF DISCUSSION.

The expected diurnal convection has begun, and just enough in the
Valley to at least go with VCSH at CHA and TYS. A greater
coverage of precip is expected in the ne portion of the area, so
TRI will carry a VCTS and a TEMPO for SH this afternoon. If TRI
sees rainfall this afternoon, then expect fog there tomorrow
morning...but will not include fog in TAF until after precip
occurs if it does.

GC

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  85  65  77  65 /  20  80  70  70  40
Knoxville McGhee Tyson Airport, TN  69  85  64  75  63 /  20  80  70  70  40
Oak Ridge, TN                       68  84  62  75  61 /  20  80  70  60  40
Tri Cities Airport, TN              64  84  61  71  59 /  20  80  70  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 21, 2:24 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
324 PM EDT Sat May 21 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
324 PM EDT Sat May 21 2022 /224 PM CDT Sat May 21 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms will occur this afternoon, especially
over far northeast Tennessee into southwest Virginia. Isolated
severe storms could produce locally strong wind gusts and quarter
sized hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, May 21, 2:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
323 PM EDT Sat May 21 2022

TNZ042-043-212000-
Northwest Greene TN-Southeast Greene TN-
323 PM EDT Sat May 21 2022

...An area of strong thunderstorms will impact portions of
southeastern Greene County through 400 PM EDT...

At 322 PM EDT, Doppler radar was tracking an area of strong
thunderstorms 8 miles south of Greeneville, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greeneville, Tusculum, Camp Creek and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 8263 3607 8264 3605 8267 3602 8272
      3599 8278 3602 8291 3617 8290 3617 8265
      3615 8265 3614 8264 3614 8263 3611 8261
TIME...MOT...LOC 1922Z 196DEG 7KT 3605 8285

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, May 21, 2:25 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
325 PM EDT Sat May 21 2022

TNZ040-041-073-074-212000-
Cocke Smoky Mountains TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-North Sevier TN-
325 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southwestern Cocke
and southeastern Sevier Counties through 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Gatlinburg, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smoky Mountains-Newfound Gap, Smoky Mountains-Balsam Mountain,
Pittman Center, Cosby, Hartford, Waterville and Great Smoky Mountains
National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3566 8336 3571 8345 3590 8332 3590 8330
      3594 8329 3580 8305 3577 8311 3577 8316
      3573 8320 3572 8325 3569 8326 3567 8329
      3566 8330
TIME...MOT...LOC 1925Z 222DEG 16KT 3575 8333

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, May 21, 2:34 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT Sat May 21 2022

TNZ017-018-045>047-212015-
Sullivan TN-Northwest Carter TN-Southeast Carter TN-Unicoi TN-
Johnson TN-
334 PM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of southeastern
Sullivan, northeastern Unicoi, western Johnson and Carter Counties
through 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Mountain City to 7 miles
southwest of Hampton. Movement was north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnson City, Elizabethton, Central, Hampton, Pine Crest, Unicoi,
Watauga, Hunter, Morril's Cave and Neva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3631 8190 3628 8192 3615 8218 3616 8222
      3613 8225 3614 8226 3613 8228 3614 8229
      3612 8233 3629 8233 3636 8230 3640 8230
      3640 8233 3642 8233 3661 8185 3635 8182
TIME...MOT...LOC 1934Z 186DEG 22KT 3646 8191 3619 8226

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, May 21, 2:48 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
348 PM EDT Sat May 21 2022

TNZ018-VAZ008-212030-
Johnson TN-Washington VA-
348 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeastern Johnson
and southeastern Washington Counties through 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain City, Damascus, Laurel Bloomery and Konnarock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3662 8161 3661 8165 3659 8168 3657 8168
      3653 8171 3651 8170 3645 8187 3657 8193
      3658 8188 3660 8187 3661 8183 3661 8192
      3660 8194 3661 8193 3677 8169 3664 8162
      3664 8161
TIME...MOT...LOC 1948Z 234DEG 4KT 3656 8179

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TD
Special weather statement, May 21, 3:01 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
401 PM EDT Sat May 21 2022

TNZ044-045-212045-
Washington TN-Unicoi TN-
401 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of central Washington
and northern Unicoi Counties through 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hot Springs, or 12 miles east of Newport, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Johnson City, Erwin, Jonesborough, Banner Hill, Midway, Unicoi,
Telford, Leesburg, Avondale and Limestone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 8226 3608 8256 3624 8264 3625 8264
      3640 8236 3640 8235 3632 8232 3625 8234
      3626 8232 3625 8229
TIME...MOT...LOC 2001Z 239DEG 48KT 3591 8298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CM
Special weather statement, May 21, 3:06 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
406 PM EDT Sat May 21 2022

TNZ042>045-212045-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
406 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southwestern
Washington, southeastern Greene and west central Unicoi Counties
through 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tusculum, or 8 miles east of Greeneville, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greeneville, Tusculum, Chucky, Cedar Creek, Limestone, Camp Creek and
Davy Crockett Birthplace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 8261 3606 8262 3607 8264 3600 8278
      3598 8279 3597 8277 3592 8282 3595 8285
      3595 8290 3601 8297 3604 8299 3632 8266
      3613 8246
TIME...MOT...LOC 2005Z 238DEG 48KT 3617 8267

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CM

The radar

The Knoxville radar (KMRX), 43 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cocke

When
May 21, 3:15 PM EST
Where
Cocke County, Del Rio
Measured
1 in hail
Reported by
Public
Coordinates
35.920, -83.030

Hail, Greene

When
May 21, 3:18 PM EST
Where
Greene County, 1.12 mi E of Tusculum
Measured
1 in hail
Reported by
Public
Coordinates
36.170, -82.730

Hail, Sullivan

When
May 21, 3:53 PM EST
Where
Sullivan County, 0.56 mi W of Gross Xrd
Measured
1 in hail
Reported by
Public
Coordinates
36.450, -82.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017618, 1017619, 1017620.